Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A variational approach to superlinear semipositone elliptic problems


Authors: David G. Costa, Humberto Ramos Quoirin and Hossein Tehrani
Journal: Proc. Amer. Math. Soc. 145 (2017), 2661-2675
MSC (2010): Primary 35J15, 35J20, 35J61, 35J91
DOI: https://doi.org/10.1090/proc/13426
Published electronically: December 15, 2016
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we present a variational approach to a class of elliptic problems with superlinear semipositone nonlinearities. We consider the parametrized family of problems

$\displaystyle \left \{ \begin {array}{lll} -\Delta u =\lambda a(x)(f(u)-l)& {\rm in } & \Omega ,\\ u = 0 & {\rm on } & \partial \Omega , \end{array}\right . $

with $ l>0$, $ a$ continuous, and $ f$ subcritical and superlinear at infinity. We obtain positive solutions of such problems for $ 0< \lambda < \lambda _0$ by combining a suitable rescaling with a continuity argument. In doing so, we require $ f$ to be of regular variation at infinity, so that $ f$ does not need to be asymptotic to a power. Furthermore, $ a$ may vanish in open parts of $ \Omega $ or change sign.

References [Enhancements On Off] (What's this?)

  • [1] Stanley Alama and Gabriella Tarantello, On semilinear elliptic equations with indefinite nonlinearities, Calc. Var. Partial Differential Equations 1 (1993), no. 4, 439-475. MR 1383913, https://doi.org/10.1007/BF01206962
  • [2] Ismael Ali, Alfonso Castro, and R. Shivaji, Uniqueness and stability of nonnegative solutions for semipositone problems in a ball, Proc. Amer. Math. Soc. 117 (1993), no. 3, 775-782. MR 1116249, https://doi.org/10.2307/2159143
  • [3] W. Allegretto, P. Nistri, and P. Zecca, Positive solutions of elliptic nonpositone problems, Differential Integral Equations 5 (1992), no. 1, 95-101. MR 1141729
  • [4] A. Ambrosetti, D. Arcoya, and B. Buffoni, Positive solutions for some semi-positone problems via bifurcation theory, Differential Integral Equations 7 (1994), no. 3-4, 655-663. MR 1270096
  • [5] V. Anuradha, D. D. Hai, and R. Shivaji, Existence results for superlinear semipositone BVP's, Proc. Amer. Math. Soc. 124 (1996), no. 3, 757-763. MR 1317029, https://doi.org/10.1090/S0002-9939-96-03256-X
  • [6] Scott Caldwell, Alfonso Castro, Ratnasingham Shivaji, and Sumalee Unsurangsie, Positive solutions for classes of multiparameter elliptic semipositone problems, Electron. J. Differential Equations (2007), No. 96, 10 pp. (electronic). MR 2328697
  • [7] Alfonso Castro, C. Maya, and R. Shivaji, Nonlinear eigenvalue problems with semipositone structure, Proceedings of the Conference on Nonlinear Differential Equations (Coral Gables, FL, 1999) Electron. J. Differ. Equ. Conf., vol. 5, Southwest Texas State Univ., San Marcos, TX, 2000, pp. 33-49. MR 1799043
  • [8] Alfonso Castro, Sudhasree Gadam, and R. Shivaji, Positive solution curves of semipositone problems with concave nonlinearities, Proc. Roy. Soc. Edinburgh Sect. A 127 (1997), no. 5, 921-934. MR 1475637, https://doi.org/10.1017/S0308210500026809
  • [9] Alfonso Castro, J. B. Garner, and R. Shivaji, Existence results for classes of sublinear semipositone problems, Results Math. 23 (1993), no. 3-4, 214-220. MR 1215210, https://doi.org/10.1007/BF03322297
  • [10] Alfonso Castro, M. Hassanpour, and R. Shivaji, Uniqueness of non-negative solutions for a semipositone problem with concave nonlinearity, Comm. Partial Differential Equations 20 (1995), no. 11-12, 1927-1936. MR 1361725, https://doi.org/10.1080/03605309508821157
  • [11] Alfonso Castro and R. Shivaji, Nonnegative solutions for a class of nonpositone problems, Proc. Roy. Soc. Edinburgh Sect. A 108 (1988), no. 3-4, 291-302. MR 943804, https://doi.org/10.1017/S0308210500014670
  • [12] Alfonso Castro and R. Shivaji, Nonnegative solutions for a class of radially symmetric nonpositone problems, Proc. Amer. Math. Soc. 106 (1989), no. 3, 735-740. MR 949875, https://doi.org/10.2307/2047429
  • [13] Alfonso Castro and R. Shivaji, Positive solutions for a concave semipositone Dirichlet problem, Nonlinear Anal. 31 (1998), no. 1-2, 91-98. MR 1487532, https://doi.org/10.1016/S0362-546X(96)00189-7
  • [14] M. Chhetri, P. Drábek, and R. Shivaji, Existence of positive solutions for a class of $ p$-Laplacian superlinear semipositone problems, Proc. Roy. Soc. Edinburgh Sect. A 145 (2015), no. 5, 925-936. MR 3406455, https://doi.org/10.1017/S0308210515000220
  • [15] Philippe Clément and Guido Sweers, Existence and multiplicity results for a semilinear elliptic eigenvalue problem, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 14 (1987), no. 1, 97-121. MR 937538
  • [16] Herbert B. Keller and Donald S. Cohen, Some positone problems suggested by nonlinear heat generation, J. Math. Mech. 16 (1967), 1361-1376. MR 0213694
  • [17] David G. Costa, Hossein Tehrani, and Jianfu Yang, On a variational approach to existence and multiplicity results for semipositone problems, Electron. J. Differential Equations (2006), No. 11, 10 pp. MR 2198924
  • [18] E. Norman Dancer and Junping Shi, Uniqueness and nonexistence of positive solutions to semipositone problems, Bull. London Math. Soc. 38 (2006), no. 6, 1033-1044. MR 2285257, https://doi.org/10.1112/S0024609306018984
  • [19] Abdou K. Drame and David G. Costa, On positive solutions of one-dimensional semipositone equations with nonlinear boundary conditions, Appl. Math. Lett. 25 (2012), no. 12, 2411-2416. MR 2967854, https://doi.org/10.1016/j.aml.2012.07.015
  • [20] J. García-Melián, L. Iturriaga, and H. Ramos Quoirin, A priori bounds and existence of solutions for slightly superlinear elliptic problems, Adv. Nonlinear Stud. 15 (2015), no. 4, 923-938. MR 3405822
  • [21] Louis Jeanjean, Some continuation properties via minimax arguments, Electron. J. Differential Equations (2011), No. 48, 10 pp. MR 2788667
  • [22] Sidney I. Resnick, Extreme values, regular variation, and point processes, Applied Probability, A Series of the Applied Probability Trust, vol. 4, Springer-Verlag, New York, 1987. MR 900810
  • [23] Eugene Seneta, Regularly varying functions, Lecture Notes in Mathematics, Vol. 508, Springer-Verlag, Berlin-New York, 1976. MR 0453936

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 35J15, 35J20, 35J61, 35J91

Retrieve articles in all journals with MSC (2010): 35J15, 35J20, 35J61, 35J91


Additional Information

David G. Costa
Affiliation: Department of Mathematical Sciences, University of Nevada, Las Vegas, Las Vegas, Nevada 89154-4020
Email: costa@unlv.nevada.edu

Humberto Ramos Quoirin
Affiliation: Universidad de Santiago de Chile, Casilla 307, Correo 2, Santiago, Chile
Email: humberto.ramos@usach.cl

Hossein Tehrani
Affiliation: Department of Mathematical Sciences, University of Nevada, Las Vegas, Las Vegas, Nevada 89154-4020
Email: tehranih@unlv.nevada.edu

DOI: https://doi.org/10.1090/proc/13426
Keywords: Semipositone problem, superlinear problem, variational methods, indefinite problem, regular variation
Received by editor(s): June 22, 2016
Received by editor(s) in revised form: August 1, 2016
Published electronically: December 15, 2016
Additional Notes: The second author was supported by the FONDECYT project 1161635
Communicated by: Joachim Krieger
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society